×

zbMATH — the first resource for mathematics

On some inequalities for the gamma and psi functions. (English) Zbl 0854.33001
Summary: We present new inequalities for the gamma and psi functions, and we provide new classes of completely monotonic, star-shaped, and super-additive functions which are related to \(\Gamma\) and \(\psi\).

MSC:
33B15 Gamma, beta and polygamma functions
26D07 Inequalities involving other types of functions
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Handbook of mathematical functions, with formulas, graphs, and mathematical tables, Edited by Milton Abramowitz and Irene A. Stegun. Third printing, with corrections. National Bureau of Standards Applied Mathematics Series, vol. 55, Superintendent of Documents, U.S. Government Printing Office, Washington, D.C., 1965.
[2] Horst Alzer, Some gamma function inequalities, Math. Comp. 60 (1993), no. 201, 337 – 346. · Zbl 0802.33001
[3] G. D. Anderson, R. W. Barnard, K. C. Richards, M. K. Vamanamurthy, and M. Vuorinen, Inequalities for zero-balanced hypergeometric functions, Trans. Amer. Math. Soc. 347 (1995), no. 5, 1713 – 1723. · Zbl 0826.33003
[4] Tom M. Apostol, Introduction to analytic number theory, Springer-Verlag, New York-Heidelberg, 1976. Undergraduate Texts in Mathematics. · Zbl 0335.10001
[5] S. Bochner, Harmonic analysis and the theory of probability, Univ. of California Press, Berkeley/Los Angeles, 1955. · Zbl 0068.11702
[6] A. V. Boyd, Gurland’s inequality for the gamma function, Skand. Aktuarietidskr. 1960 (1960), 134 – 135 (1961). · Zbl 0104.37905
[7] A. V. Boyd, Note on a paper by Uppuluri, Pacific J. Math. 22 (1967), 9 – 10. · Zbl 0168.40003
[8] A. M. Bruckner and E. Ostrow, Some function classes related to the class of convex functions, Pacific J. Math. 12 (1962), 1203 – 1215. · Zbl 0121.29501
[9] Joaquin Bustoz and Mourad E. H. Ismail, On gamma function inequalities, Math. Comp. 47 (1986), no. 176, 659 – 667. · Zbl 0607.33002
[10] Philip J. Davis, Leonhard Euler’s integral: A historical profile of the gamma function., Amer. Math. Monthly 66 (1959), 849 – 869. · Zbl 0091.00506 · doi:10.2307/2309786 · doi.org
[11] W. A. Day, On monotonicity of the relaxation functions of viscoelastic materials., Proc. Cambridge Philos. Soc. 67 (1970), 503 – 508. · Zbl 0202.25302
[12] C. J. Eliezer and D. E. Daykin, Generalizations and applications of Cauchy-Schwarz inequalities, Quart. J. Math. Oxford Ser. (2) 18 (1967), 357 – 360. · Zbl 0153.08201 · doi:10.1093/qmath/18.1.357 · doi.org
[13] Thomas Erber, The gamma function inequalities of Gurland and Gautschi, Skand. Aktuarietidskr. 1960 (1960), 27 – 28 (1961). · Zbl 0104.29204
[14] A. Erdélyi, ed., Higher transcendental functions, vol. 1, McGraw-Hill, New York, 1953. · Zbl 0542.33002
[15] William Feller, An introduction to probability theory and its applications. Vol. II, John Wiley & Sons, Inc., New York-London-Sydney, 1966. · Zbl 0077.12201
[16] G. M. Fichtenholz, Differential- und Integralrechnung. II, 7th ed., Hochschulbücher für Mathematik [University Books for Mathematics], 62, VEB Deutscher Verlag der Wissenschaften, Berlin, 1978 (German). Translated from the Russian by Brigitte Mai and Walter Mai. · Zbl 0143.27002
[17] A. M. Fink, Kolmogorov-Landau inequalities for monotone functions, J. Math. Anal. Appl. 90 (1982), no. 1, 251 – 258. · Zbl 0503.26010 · doi:10.1016/0022-247X(82)90057-9 · doi.org
[18] Walter Gautschi, Some elementary inequalities relating to the gamma and incomplete gamma function, J. Math. and Phys. 38 (1959/60), 77 – 81. · Zbl 0094.04104 · doi:10.1002/sapm195938177 · doi.org
[19] Walter Gautschi, A harmonic mean inequality for the gamma function, SIAM J. Math. Anal. 5 (1974), 278 – 281. · Zbl 0239.33002 · doi:10.1137/0505030 · doi.org
[20] Walter Gautschi, Some mean value inequalities for the gamma function, SIAM J. Math. Anal. 5 (1974), 282 – 292. · Zbl 0239.33003 · doi:10.1137/0505031 · doi.org
[21] D. V. Gokhale, On an inequality for gamma functions, Skand. Aktuarietidskr. 1962 (1963), 213 – 215 (1963). · Zbl 0116.37801
[22] Louis Gordon, A stochastic approach to the gamma function, Amer. Math. Monthly 101 (1994), no. 9, 858 – 865. · Zbl 0823.33001 · doi:10.2307/2975134 · doi.org
[23] John Gurland, An inequality satisfied by the Gamma function, Skand. Aktuarietidskr 39 (1956), 171 – 172. · Zbl 0089.28201
[24] Mourad E. H. Ismail, Lee Lorch, and Martin E. Muldoon, Completely monotonic functions associated with the gamma function and its \?-analogues, J. Math. Anal. Appl. 116 (1986), no. 1, 1 – 9. · Zbl 0589.33001 · doi:10.1016/0022-247X(86)90042-9 · doi.org
[25] Jovan D. Kečkić and Petar M. Vasić, Some inequalities for the gamma function, Publ. Inst. Math. (Beograd) (N.S.) 11(25) (1971), 107 – 114. · Zbl 0222.33001
[26] D. Kershaw, Some extensions of W. Gautschi’s inequalities for the gamma function, Math. Comp. 41 (1983), no. 164, 607 – 611. · Zbl 0536.33002
[27] Donald Kershaw and Andrea Laforgia, Monotonicity results for the gamma function, Atti Accad. Sci. Torino Cl. Sci. Fis. Mat. Natur. 119 (1985), no. 3-4, 127 – 133 (1986) (English, with Italian summary). · Zbl 0805.33001
[28] Clark H. Kimberling, A probabilistic interpretation of complete monotonicity, Aequationes Math. 10 (1974), 152 – 164. · Zbl 0309.60012 · doi:10.1007/BF01832852 · doi.org
[29] Andrea Laforgia, Further inequalities for the gamma function, Math. Comp. 42 (1984), no. 166, 597 – 600. · Zbl 0536.33003
[30] Ilija B. Lazarević and Alexandru Lupaş, Functional equations for Wallis and gamma functions, Univ. Beograd. Publ. Elektrotehn. Fak. Ser. Mat. Fiz. 461-497 (1974), 245 – 251.
[31] Lee Lorch, Inequalities for ultraspherical polynomials and the gamma function, J. Approx. Theory 40 (1984), no. 2, 115 – 120. · Zbl 0532.33007 · doi:10.1016/0021-9045(84)90020-0 · doi.org
[32] Lutz G. Lucht, Mittelwertungleichungen für Lösungen gewisser Differenzengleichungen, Aequationes Math. 39 (1990), no. 2-3, 204 – 209 (German, with English summary). · Zbl 0705.39002 · doi:10.1007/BF01833151 · doi.org
[33] Yudell L. Luke, Inequalities for the gamma function and its logarithmic derivative, Math. Balkanica 2 (1972), 118 – 123. · Zbl 0247.33001
[34] Wilhelm Magnus, Fritz Oberhettinger, and Raj Pal Soni, Formulas and theorems for the special functions of mathematical physics, Third enlarged edition. Die Grundlehren der mathematischen Wissenschaften, Band 52, Springer-Verlag New York, Inc., New York, 1966. · Zbl 0039.07202
[35] Lech Maligranda, Josip E. Pečarić, and Lars Erik Persson, Stolarsky’s inequality with general weights, Proc. Amer. Math. Soc. 123 (1995), no. 7, 2113 – 2118. · Zbl 0824.26012
[36] Albert W. Marshall and Ingram Olkin, Inequalities: theory of majorization and its applications, Mathematics in Science and Engineering, vol. 143, Academic Press, Inc. [Harcourt Brace Jovanovich, Publishers], New York-London, 1979. · Zbl 0437.26007
[37] Henryk Minc and Leroy Sathre, Some inequalities involving (\?!)^1/\?, Proc. Edinburgh Math. Soc. (2) 14 (1964/1965), 41 – 46. · Zbl 0124.01003 · doi:10.1017/S0013091500011214 · doi.org
[38] D. S. Mitrinović, Analytic inequalities, Springer-Verlag, New York-Berlin, 1970. In cooperation with P. M. Vasić. Die Grundlehren der mathematischen Wissenschaften, Band 165. · Zbl 0199.38101
[39] Martin E. Muldoon, Some monotonicity properties and characterizations of the gamma function, Aequationes Math. 18 (1978), no. 1-2, 54 – 63. · Zbl 0386.33001 · doi:10.1007/BF01844067 · doi.org
[40] Ingram Olkin, An inequality satisfied by the gamma function, Skand. Aktuarietidskr 1958 (1958), 37 – 39 (1959). · Zbl 0097.35105
[41] Harold Ruben, Variance bounds and orthogonal expansions in Hilbert space with an application to inequalities for gamma functions and \?, J. Reine Angew. Math. 225 (1967), 147 – 153. · Zbl 0147.38105 · doi:10.1515/crll.1967.225.147 · doi.org
[42] J. Sándor, Sur la fonction gamma, Publ. C.R.M.P. Neuchâtel, Sér. I, 21 (1989), 4-7. · Zbl 0758.33002
[43] E. Schmidt, Über die Ungleichung, welche die Integrale über eine Potenz einer Funktion und über eine andere Potenz ihrer Ableitung verbindet, Math. Ann. 117 (1940), 301-326. · Zbl 0023.02102
[44] J. B. Selliah, An inequality satisfied by the gamma function, Canad. Math. Bull. 19 (1976), no. 1, 85 – 87. · Zbl 0352.33002 · doi:10.4153/CMB-1976-011-8 · doi.org
[45] Dušan V. Slavić, On inequalities for \Gamma (\?+1)/\Gamma (\?+1/2), Univ. Beograd. Publ. Elektrotehn. Fak. Ser. Mat. Fiz. 498-541 (1975), 17 – 20.
[46] Kenneth B. Stolarsky, From Wythoff’s Nim to Chebyshev’s inequality, Amer. Math. Monthly 98 (1991), no. 10, 889 – 900. · Zbl 0749.26014 · doi:10.2307/2324146 · doi.org
[47] S. Y. Trimble, Jim Wells, and F. T. Wright, Superadditive functions and a statistical application, SIAM J. Math. Anal. 20 (1989), no. 5, 1255 – 1259. · Zbl 0688.44002 · doi:10.1137/0520082 · doi.org
[48] D. V. Widder, The Laplace transform, Princeton Univ. Press, Princeton, 1941. · Zbl 0063.08245
[49] Jet Wimp, Sequence transformations and their applications, Mathematics in Science and Engineering, vol. 154, Academic Press, Inc. [Harcourt Brace Jovanovich, Publishers], New York-London, 1981. · Zbl 0566.47018
[50] Shimshon Zimering, On a Mercerian theorem and its application to the equiconvergence of Cesàro and Riesz transforms, Publ. Inst. Math. (Beograd) (N.S.) 1 (15) (1962), 83 – 91 (1962). · Zbl 0105.27301
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.